Long Term Effects of Stimulants Abuse
Stimulants are often abused by those who want to stay awake and alert. Many college students abuse prescription stimulants for these purposes. Cocaine is also a type of stimulant. According to the NIDA, “As the name suggests, stimulants increase alertness, attention, and energy, as well as elevate blood pressure, heart rate, and respiration.” Abusing stimulants can be very dangerous and can cause many problems for users, especially when abused in the long term.
“As with other drugs of abuse, it is possible for individuals to become dependent upon or addicted to stimulants.” Many stimulant abusers do not realize that ADHD medications like Ritalin can be addictive just like cocaine and other illegal stimulants can. Use of stimulants over time changes the way the brain functions, and a person will begin to crave the high and the energy they receive from using stimulants.
Other issues that often go along with stimulant addiction are:
- Tolerance– when a person requires more of the drug each time in order to feel its effects
- Dependence– when the person does not feel normal without the use of the drug
- Withdrawal– when a person who is dependent on stimulants experiences physical and psychological symptoms after they stop taking the drug. The symptoms of stimulant withdrawal, according to a study from the NCBI, include:
- “Dramatic mood swings”
- Increase in appetite
- Disturbance in sleeping patterns
A person will also experience many problems after becoming addicted to stimulants that include work, home, school, relationship, and possibly even legal issues. And people do not often stop at one drug once they become addicted. Young people who are abusing stimulants, which are a high population of those who do, have an even higher risk of becoming addicted to other substances as well (NIDA).
There are many health effects that are caused by the long term abuse of stimulants. The NIDA states that “taking high doses of a stimulant may result in dangerously high body temperature and an irregular heartbeat.” Other health issues caused by stimulant abuse are:
- Cardiovascular failure
- Malnutrition and extreme weight loss
- Crushing pills can cause the blockage of small blood vessels by “insoluble fillers in the tablets”
Cocaine can cause all of these issues as well as anosmia (the loss of sense of smell), bowel problems, or track marks and an increase in “a person’s risk of getting HIV, hepatitis C (a liver disease), and other diseases transmitted by blood contact,” depending on the way it is abused (NIDA Teen).
Taking stimulants for a long period of time also creates a high risk for overdose. Someone who is abusing stimulants will also experience tolerance after a while, which will make overdose more likely. Overdose from stimulant medications can cause death just as cocaine overdose can do: “taking high doses of a stimulant can raise a person’s body temperature to dangerous levels and make the heart beat irregularly.”
Consider these long term effects of stimulant abuse, and ask yourself if you may benefit from stimulant rehab. It’s not too late to choose recovery, and it could save your life.